What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 6:17 PM EST, 43 minutes earlier.
Area forecast discussion, May 24, 6:17 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
717 PM EDT Wed May 24 2017
.SYNOPSIS...
Issued at 306 PM EDT Wed May 24 2017
Showers and isolated thunderstorms are expected late this
afternoon into tonight. Some areas could see more than an inch of
rain, which could lead to flooding in already saturated
agricultural areas and along rivers. Thursday will feature cloudy
and cool conditions with lingering chances for rain showers. Lows
tonight will drop into the 50s, with highs tomorrow only
recovering into the 60s. Warmer temperatures and periodic low
chances for rain showers then Friday into the holiday weekend.
&&
.SHORT TERM...(This Evening through Thursday Night)
Issued at 306 PM EDT Wed May 24 2017
Continued expansion of showers/storms can be expected this
afternoon/early evening as forcing and deep moisture transport
(associated with shortwave and strong left exit jet support) lift
northeast into the Ohio Valley on the eastern fringe of an
unseasonably deep upper low dropping southeast through Missouri.
Locally heavy rainfall and better chances for thunderstorms will
be confined to our ne IN/nw OH counties where low level front
strengthens and nearly 1000 j/kg of SBCAPE resides. Lacking
shear/flow and meager lapse rates should preclude much of a severe
threat. The bigger concern will be the potential for localized
heavy rain/flooding, especially near the I-69 corridor.
The aforementioned shortwave/jet will help re-focus the main
circulation center to near Cincinnati by later tonight...then
gradually broadening east towards the Mid-Atlantic/Appalachians
Thursday into Thursday night. Developing TROWAL/deformation forcing
on the northern fringe will keep periods of rain in the forecast
into tonight. The strongest forcing will continue to focus into ne
IN/nw OH where highest PoPs/QPF were retained. Waning diurnal
instability should bring down the intensity in showers with little
in the way of embedded thunder anticipated mid evening into the
overnight. This will also lead to some constriction/narrowing of
the banding in our area with heavier rainfall more likely to focus
off the sse (more across east-central/se IN) near main vort
center.
Thursday will feature cool/cloudy northerly flow on the backside of
the increasingly stacked low. There may also be enough lingering
deformation/moisture and some diurnal heating to generate
additional showers mainly along/east of I-69 during the day.
Brief ridging through the column then brings fair wx Thursday
night into Friday morning.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 306 PM EDT Wed May 24 2017
A brief transition to a flatter/more zonal flow pattern is expected
Friday into Saturday. A small scale/convectively aided perturbation
embedded in this flow (near a developing instability axis) will be
the main feature to watch for a period of rain/thunder later Friday
into early Saturday. The compact/low amplitude nature of this
feature is reeking havoc on models with confidence in timing/track
of associated precipitation below normal at this forecast range. As
a result will continue to accept blended chance PoPs. Mainly dry and
warmer otherwise.
The next/more pronounced shortwave in strengthening west-southwest
flow may bring another convective complex through the local area
Saturday night/early Sunday as an upper trough amplifies into the
Upper Midwest. Good surge of moisture/MUCAPE embedded in this
strengthening southwest flow may present a heavy rain/severe
weather threat as frontal boundary briefly lifts back in. Upper
troughing then becomes better established into the Great Lakes
region Sunday into next week resulting in cooler temperatures and
periodic chances for showers (mainly diurnally driven) as additional
shortwave energy pivots through.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 712 PM EDT Wed May 24 2017
TS winding down with loss of heating but kept VCTS at FWA through
the eve as this terminal in an area of favorable low level
convergence along inverted trof to nnw of sfc low over the OH
valley. This system expected to move slowly east continuing to
advect low level moisture into the area tonight causing SHRA and
gradually lowering ceilings to IFR overnight with just a slow
diurnal improvement on Thu.
&&
.MARINE...
Issued at 1150 AM EDT Wed May 24 2017
Waves of 3 to 4 feet will approach the shore at a 60 to 90 degree
angle by late this afternoon as they build to around 5 feet. Wave
periods will gradually lengthen to 5 to 6 seconds. These
conditions are supportive of strong rip current development within
sandbars, and strong structural currents near piers and
breakwalls. Furthermore, water temperatures are in the 50's, which
can lead to hypothermia. People visiting the beaches of Lake
Michigan today should stay out of the water. Issued a small craft
advisory and a beach hazards statement for the dangerous
conditions.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.
MI...Beach Hazards Statement through Thursday morning for MIZ077.
OH...NONE.
LM...Small Craft Advisory until noon EDT Thursday for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JT
MARINE...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 24, 2:13 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
313 PM EDT Wed May 24 2017
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
313 PM EDT Wed May 24 2017 /213 PM CDT Wed May 24 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms are expected this afternoon into early this
evening. The storms are not expected to become severe, but locally
heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance for thunderstorms Friday night and Saturday night.
Widespread severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-251915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
313 PM EDT Wed May 24 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...This afternoon and Tonight
There is a small craft advisory in effect into tonight.
There is a chance for isolated thunderstorms this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Conditions will likely be hazardous for small craft on Thursday.
There is a chance of thunderstorms Saturday night. The storms are
not expected to become severe.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 24, 2:43 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
343 PM EDT WED MAY 24 2017
INZ006-008-242030-
Lagrange-Noble-
343 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE AND LAGRANGE
COUNTIES...
At 342 PM EDT, a strong thunderstorm was located near Rome City, or 8
miles southeast of Lagrange, moving west at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lagrange, Topeka, Wolcottville, Shipshewana, Honeyville, Stroh,
Indianola, Brushy Prairie, Woodruff, Elmira, Big Long Lake, Eddy,
Adams Lake, Oliver Lake, Plato and Emma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4166 8519 4151 8519 4151 8562 4170 8561
TIME...MOT...LOC 1942Z 090DEG 15KT 4157 8529
HEIDELBERGER
Special weather statement, May 24, 3:13 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT WED MAY 24 2017
INZ005-006-MIZ079-242045-
Lagrange-Elkhart-St. Joseph-
413 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE AND SOUTHWESTERN ST. JOSEPH COUNTIES...
At 413 PM EDT, a strong thunderstorm was located near White Pigeon,
or 8 miles southwest of Sturgis, moving west at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebury, White Pigeon, Scott and Shipshewana.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 104 and
118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4178 8547 4169 8548 4168 8574 4180 8575
TIME...MOT...LOC 2013Z 093DEG 14KT 4174 8557
HEIDELBERGER
Special weather statement, May 24, 3:44 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
444 PM EDT WED MAY 24 2017
INZ005-MIZ078-079-242130-
Elkhart-St. Joseph-Cass-
444 PM EDT WED MAY 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART...
SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES...
At 443 PM EDT, strong thunderstorms were clustered near Middlebury,
or 11 miles northeast of Dunlap, moving west at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union,
Mottville, Calvin Center, Adamsville, Juno Lake, Jimtown, Shavehead
Lake and Eagle Lake.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 88 and
107.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4183 8568 4161 8567 4159 8603 4186 8606
TIME...MOT...LOC 2043Z 088DEG 18KT 4172 8574
HEIDELBERGER
Special weather statement, May 24, 4:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
506 PM EDT WED MAY 24 2017
INZ004-005-242145-
St. Joseph-Elkhart-
506 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...
At 506 PM EDT, a strong thunderstorm was located over Osceola, or
near Elkhart, moving west at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park,
Osceola, Roseland and Indian Village.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 72 and
89.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4176 8602 4164 8601 4161 8635 4176 8635
TIME...MOT...LOC 2106Z 094DEG 18KT 4169 8604
HEIDELBERGER
Local storm report, May 24, 4:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 W ELKHART 41.69N 86.00W
05/24/2017 E0.75 INCH ELKHART IN PUBLIC
&&Local storm report, May 24, 6:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FLOOD 4 NE NINE MILE 41.01N 85.17W
05/24/2017 ALLEN IN PUBLIC
WATER COVERING ROADWAY.
&&
GH